Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS St. Louis, MO

March 9, 2019Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 9, 2019, 4:13 PM CST for Macoupin County, Montgomery County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2019, 4:13 PM CST (22:13 UTC)
Expired
Mar 9, 2019, 5:00 PM CST
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Macoupin County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 111 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS53 KLSX 092213
SVRLSX
ILC117-135-092300-
/O.NEW.KLSX.SV.W.0004.190309T2213Z-190309T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
413 PM CST SAT MAR 9 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Macoupin County in southwestern Illinois...
  Montgomery County in south central Illinois...

* Until 500 PM CST.

* At 411 PM CST, severe thunderstorms were located along a line
  extending from near East Gillespie to near Bunker Hill, moving east
  at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Litchfield, Hillsboro, Staunton, Gillespie, Nokomis, Mount Olive,
  Benld, Raymond, Witt, Taylor Springs, Coffeen, Wilsonville, Schram
  City, Sawyerville, Mount Clare, East Gillespie, Eagarville, Irving,
  Panama and Fillmore.

This includes Interstate 55 in Illinois between exits 41 and 60.
 
This also includes  Lake Lou Yaeger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and 
widespread wind damage. Although a tornado is not immediately 
likely, it is best to move to an interior room on the lowest floor 
of a building. These storms may cause serious injury and significant 
property damage.

&&

LAT...LON 3922 8925 3909 8925 3903 8952 3903 8959
      3901 8959 3900 8965 3900 8996 3919 8985
      3936 8953 3935 8953 3935 8914 3922 8914
TIME...MOT...LOC 2211Z 249DEG 49KT 3917 8984 3903 8991 

HAIL...0.75IN
WIND...60MPH
 
$$

Maples
2 follow-up statements
384 
WWUS53 KLSX 092234
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
434 PM CST SAT MAR 9 2019

ILC117-092243-
/O.CAN.KLSX.SV.W.0004.000000T0000Z-190309T2300Z/
Macoupin IL-
434 PM CST SAT MAR 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MACOUPIN COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3922 8925 3912 8925 3908 8948 3907 8966
      3921 8967 3935 8953 3935 8914 3922 8914
TIME...MOT...LOC 2233Z 270DEG 49KT 3926 8949 3912 8956 

$$

ILC135-092300-
/O.CON.KLSX.SV.W.0004.000000T0000Z-190309T2300Z/
Montgomery IL-
434 PM CST SAT MAR 9 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR CENTRAL MONTGOMERY COUNTY...

At 433 PM CST, severe thunderstorms were located along a line
extending from 6 miles southeast of Raymond to near Taylor Springs,
moving east at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Litchfield, Hillsboro, Nokomis, Raymond, Witt, Taylor Springs,
Coffeen, Schram City, Irving, Fillmore, Coalton, Butler, Ohlman,
Walshville, Wenonah and Honey Bend.

This also includes  Lake Lou Yaeger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 8925 3912 8925 3908 8948 3907 8966
      3921 8967 3935 8953 3935 8914 3922 8914
TIME...MOT...LOC 2233Z 270DEG 49KT 3926 8949 3912 8956 

HAIL...0.75IN
WIND...60MPH
 
$$

Maples
805 
WWUS53 KLSX 092258
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
458 PM CST SAT MAR 9 2019

ILC135-092307-
/O.EXP.KLSX.SV.W.0004.000000T0000Z-190309T2300Z/
Montgomery IL-
458 PM CST SAT MAR 9 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONTGOMERY COUNTY WILL
EXPIRE AT 500 PM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and small hail are still possible with these thunderstorms.

LAT...LON 3922 8925 3912 8925 3908 8948 3907 8966
      3921 8967 3935 8953 3935 8914 3922 8914
TIME...MOT...LOC 2257Z 249DEG 49KT 3937 8911 3923 8918 

$$

Maples

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:42 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 9, 2:42 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
242 PM CST Sat Mar 9 2019

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 242 PM CST Sat Mar 9 2019

Scattered to numerous showers and thunderstorms along/ahead of the
occluded front should shift off to the north and east of the area
quickly this evening. Some of the stronger storms have had small
hail (pea to marble) sized hail. In addition, some of these storms
have helped mix down the very strong wind gusts just off the
surface, producing wind gusts in the 40-50+ mph range.

After these storms move out, the main story will be the very strong
southwesterly wind gusts behind the occluded front. Sustained wind
speeds of 20-30 mph with gusts of 40-50 mph are likely through this
evening. The strongest wind gusts of this event will likely be
across portions of central Missouri over the next two hours due to
deeper mixing and these areas may even flirt with high wind warning
criteria (58+ mph gusts). However, timing diurnal timing is not
ideal and winds aloft within the mixed layer begin to weaken
slightly this evening per latest NWP soundings. Therefore, will let
the wind advisory continue through this evening. The only change was
to add a couple of counties in Illinois (St. Clair/Monroe) due to
slightly higher wind gusts expected this evening than previously
forecast.

Colder conditions will move into the region behind the departing low
pressure system tonight into the day on Sunday. With moderately
strong low-level cold air advection and stratus across the
northeastern half of the area at least through the morning, leaned
below consensus MAV/MET MOS numbers for highs. This resulted in high
temperatures ranging from the low 40s to near 50 degrees, which is
just a few degrees below normal for early/mid March.

Gosselin

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 242 PM CST Sat Mar 9 2019

The synoptic upper pattern through Wednesday of next week will be
that of a split flow and will be generally seasonable to mild.  Main
item of concern during this period is another round of showers with
heavy rainfall possible for the middle of next week.

Dry weather is expected through Monday evening as we are in-between
strong systems during this time and a dry and seasonable airmass
will dominate our region at the surface.

A similar setup, in some ways, to the storm system moving through
now, will occur for the middle part of next week as another strong
negatively tilted shortwave takes a swipe at our region.  The
difference is that this system is progged to be more closed and
wrapped up with the main energy tracking a tad more west.  Models
are coming more strongly onboard with an initial impulse and
associated WAA that will affect our region on Tuesday, before the
main energy from the wrapped up storm system affects us Wednesday.
Enough cold air lingers but is in retreat on Tuesday morning to
possibly result in a brief wintry mix (mainly sleet) if
precipitation moves in that quickly.  Otherwise, the precipitation
should be rain showers from late Tuesday morning through its
conclusion Wednesday evening.  If there is an opportunity for
thunder potential, it appears to be Wednesday afternoon and evening
when heating can attempt to be maximized along with good upper
support ahead of a dry line.  While dynamics with these systems will
always result in strong shear profiles this time of year,
instability looks quite limited until Wednesday afternoon/evening
and even then a much smaller window temporally for any one given
location, so strong-severe storm potential is conditional and rather
low confidence at this stage.

Temperatures through Tuesday are expected to be generally seasonable
as the split flow keeps the cold air from diving south.  The strong
storm for the middle of next week will attempt to draw warm air
northward into our region with max temps Wednesday and Thursday
potentially much above normal (possibly approaching 70F).  The best
opportunity will probably be Thursday, post dry line but pre cold
front where surface winds from the SW and some sunshine could force
the issue.

Heading into late next week and the upcoming next weekend, the upper
pattern settles back to a longwave TROF in the central CONUS that
translates eastward into the eastern CONUS.  This will support
colder air trying to make its way back into our area by next
weekend.  A shortwave diving south in this longwave TROF may be able
to produce a period of light snow Friday.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1139 AM CST Sat Mar 9 2019

Widespread area of showers and thunderstorms is in the process of
exiting the terminals as of 1730 UTC. IFR ceilings will remain
however over the next couple of hours along with the chance of
scattered showers. The dry slot will move into the region this
afternoon with a rapid improvement to VFR ceilings. Scattered
thunderstorms are possible at KCOU and KUIN late this afternoon
but the metro terminals should be too far southeast. The story
will then turn to the strengthening southwest winds. Sustained
winds of 20-30 mph with gusts of 40-50 mph are likely from very
late this afternoon through about midnight before slackening off.
Another period of MVFR ceilings is likely to affect the terminals
this evening through Sunday morning before lifting back to VFR.

SPECIFICS FOR KSTL:

Area of showers and thunderstorms has just exited the terminal,
with scattered showers possible over the next couple of hours. IFR
ceilings will give way rapidly to VFR conditions this afternoon,
along with a wind shift to the southwest. Southwest winds of 20-30
mph with gusts of 40-50 mph are likely beginning very late this
afternoon until about midnight before slackening off. Another
period of MVFR ceilings is likely from late this morning through
about mid morning on Sunday. VFR conditions with westerly winds
around 10-15mph are likely through the remainder of the valid TAF
period.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until midnight CST tonight for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Louis City
     MO-Saint Louis MO-Shelby MO-Warren MO-Washington MO.

IL...Wind Advisory until midnight CST tonight for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Fayette IL-Greene IL-Jersey IL-Macoupin
     IL-Madison IL-Monroe IL-Montgomery IL-Pike IL-Saint Clair
     IL.

&&

WFO LSX
Hazardous weather outlook, Mar 9, 3:52 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
352 PM CST Sat Mar 9 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-102200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
352 PM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Late This Afternoon and Tonight.

An isolated strong to severe thunderstorm is possible late this
afternoon for portions of southwest Illinois, where damaging winds
will be the primary threat.

Strong southwest to west winds of 20 to 30 mph with gusts to 45 to 50
mph are expected through late this evening for much of the area.
Please see the Wind Advisory that has been issued for additional
info.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon for portions of
southwest Illinois.

TES

In the hours before

Local storm report, Mar 9, 2:11 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HEAVY RAIN       1 E QUINCY              39.93N 91.38W
03/09/2019  M1.16 INCH       ADAMS              IL   PUBLIC

&&

TES
Local storm report, Mar 9, 2:59 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             2 WNW MARTHASVILLE      38.64N 91.08W
03/09/2019  E0.25 INCH       WARREN             MO   PUBLIC

            VIA FACEBOOK.

&&

MAB
Local storm report, Mar 9, 3:50 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     3 NNE ORCHARD FARMS     38.93N 90.43W
03/09/2019  M66 MPH          ST. CHARLES        MO   ASOS

            AT ST. CHARLES SMARTT FIELD.

&&

MAB
Local storm report, Mar 9, 3:53 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     2 NNE O'FALLON          38.82N 90.69W
03/09/2019                   ST. CHARLES        MO   FIRE DEPT/RESCUE

            TREE BLOWN ONTO A HOUSE ON ALLEN DRIVE.

&&

MAB
Local storm report, Mar 9, 3:54 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     3 NNE ORCHARD FARMS     38.93N 90.43W
03/09/2019  M66 MPH          ST. CHARLES        MO   ASOS

            AT ST. CHARLES SMARTT FIELD. CORRECTED TIME
            OF WIND GUST.

&&

MAB
Local storm report, Mar 9, 4:13 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             BRIGHTON                39.04N 90.14W
03/09/2019  E0.25 INCH       MACOUPIN           IL   PUBLIC

            VIA FOX2.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:37 PM CSTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.